Wyoming, 2013

Winter Storm in Wyoming, December 2 to 3, 2013

December 2 to 3, 2013 · NWS UNR · 3 events in 3 counties and zones

An Arctic cold front and upper level storm system moved across the northern Plains; bringing snow, gusty winds, and very cold air to the region. The heaviest snow fell across northern Campbell and Crook Counties, where snowfall amounts were in the four to eight inch range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An Arctic cold front and upper level storm system moved across the northern Plains; bringing snow, gusty winds, and very cold air to the region. The heaviest snow fell across northern Campbell and Crook Counties, where snowfall amounts were in the four to eight inch range. Gusty winds produced considerable blowing and drifting snow, with greatly reduced visibilities at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 2, 4:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 2, 4:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MST MON DEC 2 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 147 PM MST MON DEC 2 2013

WATER VAPOR IMAGERY SHOWS AN UPPER LOW ACROSS THE CASCADES TO
NORTHERN ROCKIES...WITH A STRONG WAVE OF THE PACIFIC DIVING
SOUTHEAST TOWARD NORTHERN CALIFORNIA. MEANWHILE THE CWA SITS WITHIN
UPPER ZONAL FLOW. SURFACE ANALYSIS SHOWS A STRONG COLD FRONT
STRETCHING ACROSS THE MONTANA/CANADIAN BORDER STRETCHING WEST/EAST
ACROSS CENTRAL NORTH DAKOTA WITH SNOW FALLING JUST NORTH OF THE
FRONT.

THE FORECAST THROUGH THE SHORT TERM REMAINS COMPLICATED...ESPECIALLY
GIVEN THE LACK OF MODEL CONSISTENCY. THE WESTERN UPPER LOW WILL PUSH
SOUTH INTO IDAHO/WYOMING TONIGHT INTO TUESDAY AS THE STRONG WAVE
SLIDES DOWN THE BACKSIDE INTO THE GREAT BASIN. BROAD DIVERGENCE
ALOFT WILL COUPLE WITH A STRENGTHENING 700/850MB LOW ACROSS THE
DAKOTAS TONIGHT. MUCH COLDER AIR WILL PUSH ACROSS THE REGION TONIGHT
BRINGING ARCTIC AIR INTO THE CWA. PRECIP WILL DEVELOP ALONG A BAND
OF FRONTOGENESIS SOMEWHERE FROM NORTHWEST SD TO SOUTHWEST ND. THIS
BAND WILL START OFF AS RAIN THIS EVENING...THE QUICKLY CHANGE TO
SNOW AS TEMPS QUICKLY DROP BEHIND THE FRONT. ACCUMULATING SNOW IS
EXPECTED ACROSS THE CWA WITH THE HIGHEST AMOUNTS ACROSS NORTHWEST
SD...BUT THERE IS DISAGREEMENT AS TO HOW FAR SOUTH THE SNOW WILL
REACH. THE GFS AND ECMWF SHOW 1-3 INCHES OF SNOW BY LATE TUESDAY AS
FAR SOUTH AS FALL RIVER TO BENNETT TO MELLETTE COUNTIES...WHILE THE
NAM IS FARTHER NORTH ACROSS SOUTHERN LAWRENCE/MEADE/ZIEBACH
COUNTIES. ECM/GFS SHOW SNOW AMOUNTS ACROSS NORTHWEST SOUTH DAKOTA OF
6-12 INCHES WHILE THE NAM HAS 3-8 INCHES...THOUGH IT SHOWS HIGHER
AMOUNTS ACROSS NORTH DAKOTA. GUSTY NORTHWEST WINDS WILL DEVELOP
BEHIND THE FRONT...AND INCREASE THROUGH THE DAY TUESDAY. ADVISORY
CRITERIA WINDS ARE EXPECTED TUESDAY INTO WEDNESDAY ACROSS MUCH OF
THE WESTERN SD PLAINS. WILL GO WITH WINTER STORM WARNINGS ACROSS
MUCH OF NORTHEAST WYOMING THROUGH NORTHWEST SOUTH DAKOTA WHERE HEAVY
SNOW AND POOR VISIBILITY IS EXPECTED. WILL ISSUE A WINTER WEATHER
ADVISORY ACROSS CROOK TO PENNINGTON AND JACKSON/MELLETTE COUNTIES
WHERE SNOW ACCUMULATIONS AND RESULTING VISIBILITY IMPACTS ARE MORE
UNCERTAIN. THE BULK OF SNOW WILL END LATE TUESDAY INTO TUESDAY
EVENING...WITH LINGERING LIGHT SNOW AND MINOR ADDITIONAL
ACCUMULATIONS TUESDAY NIGHT AND WEDNESDAY. WITH WINDY CONDITIONS
CONTINUING INTO WEDNESDAY...WILL KEEP HEADLINES ACROSS NORTHEAST
WYOMING THROUGH WEDNESDAY MORNING...AND WESTERN SOUTH DAKOTA THROUGH
WEDNESDAY AFTERNOON. FALLING TEMPERATURES TUESDAY WILL CONTINUE
THROUGH TUESDAY NIGHT. LOWS DROPPING INTO THE SINGLE DIGITS TO
BELOW ZERO WILL BRING VERY COLD WIND CHILLS TO THE CWA.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 147 PM MST MON DEC 2 2013

CYCLONIC FLOW WILL CONTINUE WEDNESDAY WITH LL COLD AIR ADVECTION
AND A RELATIVELY TIGHT SFC PRESSURE GRADIENT. LIGHT SNOW CHANCES
WILL CONTINUE. THE LATEST MODEL RUNS INDICATE THAT THE BEST CHANCE
OF ACCUMULATING SNOW ON WEDNESDAY WILL PROBABLY BE OVER PARTS OF
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA WITH ONLY VERY
LIGHT SNOW ACCUMULATIONS OR FLURRIES OVER THE REST OF THE AREA.
ARCTIC HIGH PRESSURE WILL THEN BUILD INTO THE AREA WEDNESDAY NIGHT
BRINGING BITTERLY COLD TEMPERATURES.

THURSDAY THROUGH SUNDAY...ARCTIC AIR WILL REMAIN ENTRENCHED ACROSS
THE FORECAST AREA WITH A LARGE UPPER TROUGH OVER CENTRAL NORTH
AMERICA AND A COLD SURFACE HIGH CENTERED OVER THE NORTHERN PLAINS.
WEAK WARM AIR ADVECTION OVER THE COLD AIR AT THE SFC MAY BRING SOME
LIGHT SNOW TO THE AREA FRIDAY NIGHT THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 420 PM MST MON DEC 2 2013

ARCTIC FRONT WILL DROP INTO NORTHEAST WYOMING AND NORTHWEST SOUTH
DAKOTA EARLY THIS EVENING...AND THROUGH THE REST OF THE AREA
OVERNIGHT. WIDESPREAD IFR/LIFR STRATUS CAN BE EXPECTED BEHIND THE
FRONT. ACCUMULATING SNOW WILL ALSO SPREAD ACROSS NORTHEAST WYOMING
INTO NORTHWEST SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 2 AM MST /3 AM CST/ TUESDAY TO 5 PM
     MST /6 PM CST/ WEDNESDAY FOR SDZ026-030>032-043-046-074.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM MST
     WEDNESDAY FOR SDZ001-012-024-025.

     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST
     WEDNESDAY FOR SDZ002-013-014-072-073.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
     WEDNESDAY FOR SDZ028-029.

WY...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 11 AM MST
     WEDNESDAY FOR WYZ054>057-071.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
     WEDNESDAY FOR WYZ058.

&&

SHORT TERM...13
LONG TERM...10
AVIATION...7
Hazardous weather outlook, Dec 2, 6:24 AM MST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
624 AM MST MON DEC 2 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
624 AM MST (724 AM CST) MON DEC 2 2013

...WINTER STORM WATCH TONIGHT INTO WEDNESDAY FOR PORTIONS OF
   NORTHEASTERN WYOMING...THE BLACK HILLS...AND NORTHWESTERN SOUTH
   DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS THE NORTHERN ROCKIES AND NORTHERN
PLAINS EARLY THIS WEEK...BRINGING MUCH COLDER AIR AND SNOWFALL TO
THE AREA. AN ARCTIC COLD FRONT WILL SLIDE SOUTH ACROSS THE AREA
TONIGHT...WITH BITTERLY COLD AIR SETTLING INTO THE AREA AND
REMAINING IN PLACE THROUGH THE REST OF THE WEEK. SNOWFALL WILL
DEVELOP BEHIND THE FRONT TONIGHT ACROSS MUCH OF NORTHEASTERN
WYOMING...THE NORTHERN BLACK HILLS AREA...AND NORTHWESTERN SOUTH
DAKOTA. SNOWFALL WILL LIKELY BE HEAVIEST LATE THIS EVENING INTO
EARLY TUESDAY...WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE
ACROSS THESE AREAS. GUSTY NORTHERLY WINDS WILL DEVELOP OVERNIGHT AND
PERSIST INTO WEDNESDAY...WHICH WOULD PRODUCE BLOWING AND DRIFTING
SNOW. THE EXACT TRACK OF THE STORM AND WHERE THE HEAVIEST
SNOWFALL WILL OCCUR IS STILL UNCERTAIN...BUT AT THIS TIME THE
HEAVIEST SNOWFALL IS GENERALLY FAVORED ACROSS NORTHERN PORTIONS OF
SOUTH DAKOTA AND THE NORTHERN BLACK HILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF LIGHT SNOW WILL LIKELY CONTINUE ACROSS MUCH OF THE AREA
TUESDAY INTO EARLY WEDNESDAY. GUSTY WINDS WOULD PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW AND GREATLY REDUCED VISIBILITIES AT TIMES
WHERE SNOW ACCUMULATES. NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH AND
GUSTS TO AROUND 50 MPH CAN BE EXPECTED ACROSS THE NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA PLAINS TUESDAY INTO WEDNESDAY. THE BITTER COLD
AND WIND WILL PRODUCE WIND CHILLS OF ZERO TO 30 BELOW ZERO ACROSS
THE AREA THROUGH THE LATTER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
December 2, 8:00 PM MST to December 3, 5:00 PM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
December 2, 10:00 PM MST to December 3, 6:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
December 2, 10:00 PM MST to December 3, 10:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481283, 481284, 481285.